Winter Storm, Coffey
- When
- December 26, 5:15 PM CST to 10:00 PM CST
- Where
- Coffey forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Snow fell over east central Kansas the evening of the 26th and produced amounts of 1 to 4 inches. The greatest amount of 3 to 4 inches occurred near Americus in Lyon county.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Snow fell over east central Kansas the evening of the 26th and produced amounts of 1 to 4 inches. The greatest amount of 3 to 4 inches occurred near Americus in Lyon county. Roads became slick and resulted in numerous vehicle accidents, but no injuries of note.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 26, 3:25 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 325 PM CST THU DEC 26 2002 SHORT TERM CONCERNS ARE TIMING ENDING OF LIGHT SNOW/FLURRIES THIS EVENING...THEN HOW EXTENSIVE FOG WILL BE LATER TONIGHT AHEAD OF SURFACE TROUGH TRANSLATING EAST THROUGH CENTRAL KS. LONGER TERM CONCERNS ARE HOW WARM TO GO FOR SATURDAY/SUNDAY...THEN PRECIP CHANCES FOR MONDAY. SHORTWAVE EJECTING OUT ACROSS CENTRAL PLAINS ATTM HAS SPREAD LIGHT SNOW/FLURRIES THROUGH CENTRAL KS AND NOW MAKING ITS WAY INTO EASTERN SECTIONS. WILL CARRY OCCASIONAL LIGHT SNOW/FLURRIES INTO EVENING FOR ROUGHLY SOUTHEAST HALF OF CWA...SHOULD END BY AROUND 04Z AS SHORTWAVE MOVES ON EAST OF STATE BY 06Z. ANY ACCUMULATION SHOULD BE LIGHT..AND CONFINED MAINLY TO ALONG AND SOUTHEAST OF KS TURNPIKE. AS THE SNOW ENDS AND MID/HIGH CLOUDS MOVE OUT...WILL HAVE TO THEN CONTEND WITH FOG DEVELOPING OVER MUCH OF CWA. AVN WOULD INDICATE SURFACE TROUGH NEAR A MHK-EMP LINE BY 12Z BUT ETA LAGGING A LITTLE FARTHER BEHIND. THUS WILL GO WITH PATCHY/AREAS OF DENSE FOG OVER ALL BUT NORTH CENTRAL KANSAS FOR LATER TONIGHT INTO EARLY FRIDAY. DUE TO CLOUDS AND DEWPOINTS CONSIDERABLY HIGHER THAN MOS INDICATING... BELIEVE OVERNIGHT LOWS WILL STAY UP ABOVE GUIDANCE...AT LEAST OVER EASTERN HALF OF CWA. NORTH CENTRAL ZONES LIKELY CLEARING OUT LATE IN NIGHT AS TROUGH MOVES BY AND SO MOS GUIDANCE THERE LOOKS REASONABLE. FOR FRIDAY...WESTERLY WINDS TAKE HOLD SO FOG SHOULD DISSIPATE/BE PUSHED EAST OUT OF CWA BY LATE MORNING...LEAVING SUNNY SKIES AND WARMER TEMPERATURES FOR THE AFTERNOON. SATURDAY AND SUNDAY LOOKING TO BE THE WARMEST DAYS OF THE 7 DAY PERIOD AS UPPER RIDGE BUILDS FROM THE WEST...BRINGING LOTS OF SUNSHINE AND WARMING SOUTHWEST TO WEST WINDS TO THE CENTRAL PLAINS. WILL GO WITH UPPER 50S TO LOWER 60S ACROSS CWA FOR BOTH DAYS. ALTHOUGH 850 MB TEMPERATURES MAY BE A LITTLE WARMER ON SUNDAY...THERE WILL BE MORE WIND AND POSSIBLY MORE HIGH CLOUDINESS WHICH WOULD KEEP TEMPERATURES FOR BEING AS WARM AS THEY COULD BE. ON MONDAY...AN INTENSE SURFACE LOW MOVING ACROSS THE NORTHERN STATES WILL DRAG A FAST MOVING COLD FRONT THROUGH THE PLAINS. CHANCE FOR ANYTHING SIGNIFICANT LOOKING LESS ALL THE TIME...BUT STILL SOME CHANCE IT COULD BRING A LIGHT RAIN AND/OR LIGHT SNOW MIX AS IT MOVES ACROSS. MUCH COOLER AIR WILL ALSO ACCOMPANY THE FRONT...PUTTING AN END TO THE WARMER READINGS EXPECTED FOR SATURDAY AND SUNDAY. BEYOND MONDAY...AFTER COORDINATION WITH SURROUNDING OFFICES...WILL KEEP A DRY FORECAST GOING FOR TUESDAY THROUGH THURSDAY. STILL TOO MUCH UNCERTAINTY IN LONGER RANGE MODELS TO PUT ANYTHING IN YET. MRF WOULD INDICATE SOME CHANCE FOR SNOW WEDNESDAY INTO THURSDAY...BUT OTHER MODELS...PARTICULARLY THE ECMWF...ARE MUCH SLOWER IN BRINGING NEXT SYSTEM INTO CENTRAL PLAINS. .TOP...NONE 38
KSZ008>012-020>024-026-034>040-054>056-058-059-270400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CST THU DEC 26 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SNOW...MOSTLY LIGHT...MOVING THROUGH EAST CENTRAL AND PARTS OF NORTHEAST KANSAS AT EARLY EVENING...WILL END BY LATE EVENING. SNOW ACCUMULATIONS OF UP TO AN INCH ARE LIKELY IN SOME AREAS ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. MOTORISTS SHOULD USE CAUTION THIS EVENING AS SOME HIGHWAYS...AND ESPECIALLY ELEVATED ROADWAYS AND BRIDGES...MAY BECOME SLICK AND HAZARDOUS. AS THE SNOW ENDS...AREAS OF DENSE FOG ARE THEN EXPECTED TO DEVELOP OVER MUCH OF EAST CENTRAL AND NORTHEAST KANSAS OVERNIGHT. THE DENSE FOG MAY REDUCE VISIBILITIES TO A QUARTER MILE OR LESS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STORM SYSTEM IS EXPECTED TO PUSH OUT INTO THE AREA LATE SUNDAY NIGHT INTO MONDAY...BRINGING SOME CHANCE FOR LIGHT RAIN OR LIGHT SNOW. AT THIS TIME...ANY PRECIPITATION IS EXPECTED TO BE LIGHT. HOWEVER...THE TRACK OF THE STORM AND THE AMOUNT OF COLD AIR ARE STILL IN QUESTION. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL BROADCASTS FOR FURTHER STATEMENTS AS THE STORM APPROACHES...AND ITS EXPECTED MOVEMENT BECOMES BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. 38
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
Snow fell over east central Kansas and produced amounts of 1 to 4 inches of snow. The largest amount of 3 to 4 inches was reported in Lyon county near Americus. Roads became slick and numerous vehicle accidents were reported but no injuries of note occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318705, 5318706, 5318707, 5318708, 5318709.